Heat, McCurtain
- When
- August 15, 11:00 AM CST to August 16, 6:00 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
Upper ridging was anchored from the Texas and Oklahoma Panhandles southeast into the Lower Mississippi Valley on August 15th-16th, which resulted in very hot and humid conditions across much of the Four State Region allowing for afternoon temperatures to climb into the upper 90s to lower 100s. Very little mixing of dew points was noted across Southeast Oklahoma through this period, with…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Upper ridging was anchored from the Texas and Oklahoma Panhandles southeast into the Lower Mississippi Valley on August 15th-16th, which resulted in very hot and humid conditions across much of the Four State Region allowing for afternoon temperatures to climb into the upper 90s to lower 100s. Very little mixing of dew points was noted across Southeast Oklahoma through this period, with resultant heat indices ranging from 105-108 degrees both days. The passage of a weak surface front on the 17th resulted in slightly cooler conditions, and focused scattered showers and thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 15, 9:58 AM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1058 AM CDT Mon Aug 15 2022
...New UPDATE...
.UPDATE...
Issued at 1040 AM CDT Mon Aug 15 2022
Upper ridge axis is directly overhead this morning with the center
of this feature anchored across the Tx Pnhdl. Vis satellite is
just beginning to show a weak cu field going across portions of
Deep East Texas as well as across portions of North
Central/Northeast Louisiana attm.
Mesoanalysis showing a weak moisture axis extending west to east
across the I-20 Corridor of NE TX and N LA, bending north and east
into SE AR. Latest HREF showing the possibility of very isolated
convection across our extreme NE and E zones late this
afternoon/evng but the HRRR is dry and will likely let the dry
forecast ride. Concerning temperatures, 15z temps are running
some 1 to 6 degrees above those at this same time on Sunday. Very
tempted to update and raise temps at least a degree or two in some
locations but for the sake of consistency in that forecast max
temps did take into account high temps on Sunday, will let the
forecast stand as is for the remainder of the day.
No update necessary this morning.
13
&&
.SHORT TERM...
(Monday through Tuesday)
Issued at 348 AM CDT Mon Aug 15 2022
Little change has been observed in the overall synoptic pattern in
the last 24 hours, as upper ridging remains anchored over the TX
Panhandle and Wrn OK this morning, which extends SE into the Lower
MS Valley. Meanwhile, higher theta-e air has spilled back N
across the Nrn half of the region compared to 24 hrs ago, which
has limited the temp fall this morning as 08Z temps remain in the
upper 70s/lower 80s. With temps expected to fall only a few more
degrees through daybreak, a head start on even hotter conditions
will be gained today, with weak sfc ridging over the Nrn Gulf
limiting the extent of stratocu development after daybreak over
portions of Deep E and SE TX, which will quickly scatter out later
this morning through the afternoon. This in turn will result in a
later and more limited development of the diurnal cu field across
the rest of the region, with temps expected to quickly climb into
the mid 90s by lunchtime. Believe that mixing today should be
similar to what was observed Sunday, with resultant heat indices
ranging from 105-108 degrees across much of N LA, and portions of
SW AR and extreme Ern TX. Will allow the current Heat Advisory to
ride as is today, although some areas of E TX and SW AR will
remain quite marginal if reaching Advisory criteria at all, as
max temps should near if not exceed triple digits this afternoon,
similar or a degree warmer than what was observed Sunday. As was
discussed Sunday, a weak sfc bndry over Nrn AR this morning
remains progged to drift SSW into Cntrl and Ern AR this afternoon,
and may focus isolated convection over these areas where ridging
will be weakest. However, the early morning CAMs have backed off
on the SWrn most extent of convection development over SW AR this
afternoon, and instead have it placed NE of the region closer to
the sfc bndry. Thus, have kept a dry forecast going today given
the strong subsidence beneath the upper ridge.
Limited relief to the heat is expected tonight as temps slowly
fall to the mid and upper 70s, with even hotter temps expected
Tuesday as the triple digit heat should spread over more of the
region (except for SCntrl AR and Ern LA which have seen
considerably more rainfall in the last week than the remainder of
the region and remain under a weaken influence of the ridge). With
similar mixing expected, another Heat Advisory will likely be
needed for at least the Ern half of the area Tuesday, as heat
indices should again range from 105-108 degrees. However, will
defer this to later shifts pending the extent of mixing that
occurs later today. With the presence of the stationary bndry
setting up over Cntrl and SE AR Tuesday afternoon, weak
perturbations along the Ern periphery of the ridge may yield in
isolated to widely scattered convection development near the bndry
by mid and late afternoon, which may reinforce the bndry back SW
into portions of SCntrl AR/NE LA late in the afternoon/early
evening. Although confidence is low, have added slight chance pops
vs the currently dry NBM for portions of SCntrl AR/portions of NE
LA Tuesday afternoon, mainly for areas highlighted in the
currently depicted Marginal Risk in SPC's Day 2 Outlook. While
this is likely overdone, the CAMs remain consistent in
backbuilding isolated convection into possibly the far NE zones
late in the afternoon, before diminishing during the evening with
the loss of heating. However, this will eventually set the stage
for a more unsettled weather pattern for much of the region as we
enter the beginning of the long term period Wednesday and
Thursday.
15
&&
.LONG TERM...
(Tuesday Night through Monday)
Issued at 348 AM CDT Mon Aug 15 2022
By Wednesday, upper ridging will become centered over the
Intermountain West. This will allow for a longwave trough to dig
southward across the Lower Mississippi Valley and portions of the
Southern Plains, resulting in a northwest flow aloft pattern to set
up over the region through the remainder of the work week. This will
push the aforementioned frontal boundary into our northern zones by
Wednesday afternoon. Rain chances will return areawide, as showers
and thunderstorms will likely develop along the front and push
southward across the region through the evening and possibly
overnight hours. Given the heat in place ahead of the boundary, with
highs in the upper 90s to lower 100s, along with steep low level
lapse rates and high instability/downdraft cape, isolated strong to
severe thunderstorms can't be ruled out. The primary threat would be
in the form of damaging downdraft winds. Rain chances will continue
on Thursday, as the frontal boundary slowly pushes through the
region. The best chances will likely be near and south of the
Interstate 20 corridor. With rain and cloud cover, as well as a post-
frontal airmass, slightly cooler afternoon temps can be expected, as
models suggest highs could struggle to reach 90 degrees across many
locations on Thursday.
Models continue to suggest that the frontal boundary will stall just
south of the CWA on Friday, pushing the best rain chances into our
southern zones. However, with northwest flow aloft remaining over
the region through at least the first half of the weekend,
additional disturbances could push southward along the flow,
bringing additional widespread rain chances by Saturday along with
keeping slightly cooler temperatures in the area. Beyond this
period, models are split. The ECMWF suggests the longwave trough
will lift out of the region, with an inverted trough developing
along the Gulf Coast of Texas and Louisiana. But, the GFS keeps some
weak troughing across the region. Either scenario would keep the
chance for more beneficial rain and cooler afternoon temps across
the region. /20/
&&
.AVIATION...
(12Z TAFS)
Issued at 631 AM CDT Mon Aug 15 2022
VFR conditions will continue through the 15/12Z TAF period. An
elevated cu field has developed across portions of extreme Ern TX
and Wrn/Cntrl LA, with additional lower stratocu expected to
develop through mid-morning across portions of Deep E and SE TX.
While the elevated cu field should thin through mid-morning, a
scattered cu field will develop by midday areawide, but diminish
by/shortly after 00Z. Some cirrus from convection over Cntrl and
Ern AR should spill S across Srn AR/N LA, but otherwise, SKC is
expected elsewhere through the remainder of the TAF period. WSW
winds 5-8kts today will become light S after 00Z. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 100 78 101 79 / 0 0 10 10
MLU 97 76 98 76 / 10 10 20 10
DEQ 102 73 103 74 / 10 10 10 10
TXK 101 77 102 79 / 0 0 10 10
ELD 97 74 98 75 / 10 10 20 10
TYR 101 78 102 80 / 0 0 0 0
GGG 101 76 102 78 / 0 0 0 0
LFK 100 74 101 76 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
070>073.
LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
017>022.
OK...Heat Advisory until 7 PM CDT this evening for OKZ077.
TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-109-111-
112-126-138-151>153-165>167.
&&
SHORT TERM...15
LONG TERM....20
AVIATION...15Hazardous Weather Outlook National Weather Service Shreveport LA 504 AM CDT Mon Aug 15 2022 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-109-111-112-126-138-151>153-165>167-161015- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Titus-Morris-Cass-Marion-Harrison- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 504 AM CDT Mon Aug 15 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... .DAY ONE...Today and tonight. A Heat Advisory is in effect today from noon to 7 PM this evening. Hot and dry conditions will settle over the region, resulting in highs in the upper 90s, with a few isolated 100 degree readings. These temperatures combined with high humidity, will yield heat index values between 105 and 109 degrees through the early evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and dry conditions will continue on Tuesday, with afternoon temperatures climbing into the upper 90s to in excess of 100 degrees. When combined with the humidity, heat indices could climb to between 105 and 109 degrees, possibly resulting in additional heat advisories. While afternoon temperatures will again be near or exceed 100 degrees over much of the area Wednesday, the approach of a weak surface front will focus an increase in scattered showers and thunderstorms across the region late Wednesday through Thursday. Isolated severe thunderstorms can not be ruled out late Wednesday over portions of Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with this threat possibly extending over Deep East Texas and Northcentral Louisiana Thursday. The potential for isolated to scattered showers and thunderstorms will linger over portions of the region through Sunday as well. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. TXZ108-110-124-125-136-137-149-150-161015- Franklin-Camp-Wood-Upshur-Smith-Gregg-Cherokee-Rusk- 504 AM CDT Mon Aug 15 2022 This Hazardous Weather Outlook is for northeast Texas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. However, hot and dry conditions will settle over the region, with highs climbing into the upper 90s to lower 100s. These temperatures combined with humidity will result in heat index values between 100 and 105 degrees through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and dry conditions will continue on Tuesday, with afternoon temperatures climbing into the upper 90s to in excess of 100 degrees. When combined with the humidity, heat indices could climb to between 105 and 109 degrees, possibly resulting in additional heat advisories. While afternoon temperatures will again be near or exceed 100 degrees over much of the area Wednesday, the approach of a weak surface front will focus an increase in scattered showers and thunderstorms across the region late Wednesday through Thursday. Isolated severe thunderstorms can not be ruled out late Wednesday over portions of Northeast Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with this threat possibly extending over Deep East Texas and Northcentral Louisiana Thursday. The potential for isolated to scattered showers and thunderstorms will linger over portions of the region through Sunday as well. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. 20
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053616.